Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 45, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 4, 2022, 12:38 PM MDT for Catron County, New Mexico. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2022, 12:38 PM MDT (18:38 UTC)
- Expired
- Jul 4, 2022, 2:30 PM MDT
- In force
- 112 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Catron County, NM
The radar
The Holloman AFB radar (KHDX), 184 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 6.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1939 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
411
WGUS55 KABQ 041838
FFWABQ
NMC003-042030-
/O.NEW.KABQ.FF.W.0045.220704T1838Z-220704T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
1238 PM MDT Mon Jul 4 2022
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
The Black burn scar in...
South Central Catron County in west central New Mexico...
* Until 230 PM MDT.
* At 1238 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Black Burn Scar. Between 0.75 and 1.25 inches
of rain have fallen. Additional rainfall amounts of 0.5 to 1 inch
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
Excessive rainfall over the burn scar will impact Taylor Creek,
Diamond Creek, South Diamond Creek and Hoyt Creek downstream to the
East Fork Gila River as well as DD Bar Road, Links Road and Trails
End Road. The debris flow can consist of rock, mud, vegetation and
other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Black Burn
Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Black Burn Scar.
* Some locations that will experience flash flooding include...
mainly rural areas of South Central Catron County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Black fire burn area.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3341 10803 3343 10800 3339 10800 3331 10800
3328 10800 3320 10800 3320 10810 3320 10813
3320 10816 3322 10817 3325 10819 3327 10818
3329 10814 3334 10810 3341 10806
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
121 follow-up statement
599
WGUS75 KABQ 042028
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
228 PM MDT Mon Jul 4 2022
NMC003-042038-
/O.EXP.KABQ.FF.W.0045.000000T0000Z-220704T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catron NM-
228 PM MDT Mon Jul 4 2022
...FLASH FLOOD WARNING FOR THE BLACK BURN SCAR WILL EXPIRE AT 230 PM
MDT THIS AFTERNOON FOR SOUTH CENTRAL CATRON COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1000 PM MDT Monday for
portions of central and west central New Mexico.
LAT...LON 3341 10803 3343 10800 3339 10800 3331 10800
3328 10800 3320 10800 3320 10810 3320 10813
3320 10816 3322 10817 3325 10819 3327 10818
3329 10814 3334 10810 3341 10806
$$
12What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 10:59 AM MDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 4, 10:59 AM MDT, 1 hour 39 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1059 AM MDT Mon Jul 4 2022 .AVIATION... 18Z TAF CYCLE Plume of moisture continues to be stretched from sw to ne over NM with upper high center over ern TX. Sfc lee trough. Mts occasionally obscured in sct-nmrs showers and tstms favoring sw to west central and south central NM aft 19Z where lcl MVFR to brief IFR cigs/vsbys in rain and small hail as well as outflows producing gusts to 35kt are most likely. Cells to move to the nne over wrn NM and to the ne or e over nrn NM. Outflow boundaries may reach the KABQ and KSAF area by or aft 05/00Z as at least isold convection migrates into the ern plains. && .PREV DISCUSSION...314 AM MDT Mon Jul 4 2022... .SYNOPSIS... Afternoon storms will again favor the the western two-thirds of NM this Fourth of July holiday, persisting well into the evening. Outdoor celebrations will need to watch for the threat of cloud-to- ground lightning, gusty winds, and locally heavy rainfall impacting plans. Lesser storm coverage is expected as one heads east toward the TX border. Afternoon and evening storms continue Tuesday and Wednesday with a persistent monsoonal plume. However, there are some signs storm coverage will be less over northern NM Wednesday due to dry air intrusion. Storm coverage steadily trends down by the end of the week into next weekend as a strong upper high builds over CO. However, slow storm motions will still allow for the less scattered storms to produce locally heavy rainfall amounts. && .DISCUSSION... SHORT TERM...(TODAY THROUGH TUESDAY)... The latest water vapor shows a complex upper level pattern in place from west TX across NM and into northern Mexico. A very dry mid and upper level airmass remains in place over AZ and UT with a 50 kt upper jet axis just north of the Four Corners. The speed max will help draw a weak warm core upper wave from northern Sonora into western NM today and tonight. Model PW values are still progged to rise to near 1.2" today across central and western NM with SHRA/TS developing from south to north btwn 11am and 2pm. Linear convective segments aligned from SSW to NNE will drift slowly NW and train over the same areas today with anchoring possible on terrain features. A Flash Flood Watch will be issued for parts of western NM where this additional rainfall will elevate the risk for flooding after several days of moderate to heavy rain. The Sacramento/Capitan Mts will also be favored for heavy rainfall today. A second focus area for storms may also impact the central mt chain however confidence on coverage is too low for a watch at this time. Drier air is expected to advance eastward into western NM Tuesday in the wake of the upper wave from Sonora along with help from the dry airmass over AZ. PW values are progged to fall to near 0.80" from the RGV westward while values surge to near 1.4" across eastern NM. This pattern will be favorable for a downtick in storm coverage across western NM however the area in between may see more vigorous convection with very heavy rainfall and even a few strong storms over east central and southeast NM. LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)... The long term period begins Tuesday night with a lessening pressure gradient aloft between a 593dm H5 higher over AR and 561dm H5 low off the PacNW coast. This keeps a tap of monsoonal moisture squarely located over NM for Wednesday. The quirk however is how a dry upper low, currently on WV imagery over the southern Baja Peninsula gets lifted northward into the desert southwest. The GFS in particular brings this slug of drier air into western NM and the Four Corners area Wednesday afternoon. This much drier air, modeled to produce PWATs in the 0.50” to 0.60” range shuts down deeper convection over northern NM in the operational GFS solution. The NAM12 and ECMWF are not as pessimistic, keeping the drier air further west into AZ/UT. Have thus only nudged PoPs down to scattered coverage over the northern mountains Wednesday afternoon. Thursday sees the upper high in the middle of its transition and reformation, producing weak steering flow over the state. Thursday’s crop of storms will be slow and move erratically, allowing for localized heavy rainfall to still threaten flash flooding. Outflow boundary collisions also look to get the eastern plains more in the action for evening storms Wednesday and Thursday as well, while the drier air looks to persist over the Four Corners area. Friday sees a dominant 597-600dm H5 high coalesce over southern CO. Lesser storm coverage will result, but slow storm motions will still allow for a localized flash flooding threat wherever heavy rain exists. This upper high looks to persist into next weekend, being shunted south by a passing upper trough over the Canadian Rockies. This will further trend down afternoon storm coverage. Guyer/24 && .FIRE WEATHER... Daily rounds of showers and storms with locally heavy rainfall will continue over the region with abundant monsoon moisture in place over NM. The greatest focus will stretch from southwest to northeast across the state each day, particularly today through Wednesday. A strong upper level high is expected to build over the region by late in the week with fewer storms possible. However, storm motion will be very slow so heavy rainfall and flash flooding is still possible from any storms. Temperatures will also warm closer to normal than recent weeks. Guyer && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch until 10 PM MDT this evening for the following zones... NMZ206>208-226-241. &&
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:16 AM MDT | Flood Watch | ABQ | Bernalillo, Catron, Cibola, Lincoln, McKinley, Sandoval and 2 more | 19 hr |
| Jul 4, 1:57 PM MDT | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| Jul 4, 2:52 PM MDT | Special Weather Statement | ABQ | 23 min | |
| Jul 4, 3:57 PM MDT | Special Weather Statement | ABQ | Catron | 33 min |
| Jul 4, 4:27 PM MDT | Special Weather Statement | ABQ | Cibola | 33 min |
| Jul 4, 5:05 PM MDT | Flash Flood Warning | ABQ | Cibola | 115 min |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.